Alert archive / Minnesota / Wind Chill Advisories in 2021

Wind Chill Advisory 14, NWS Duluth, MN

December 6, 20214 counties in Minnesota

NWS Duluth, MN issued this wind chill advisory at Dec 6, 2021, 4:07 PM CST for 4 counties in Minnesota. It took effect at Dec 6, 2021, 6:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2021, 4:07 PM CST (22:07 UTC)
In effect from
Dec 6, 2021, 6:00 PM CST
Expired
Dec 7, 2021, 8:00 AM CST
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 69 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS43 KDLH 062207
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
407 PM CST Mon Dec 6 2021

WIZ004-062315-
/O.CAN.KDLH.WW.Y.0018.000000T0000Z-211206T2300Z/
Iron-
Including the city of Hurley
407 PM CST Mon Dec 6 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

$$

MNZ012-020-021-071000-
/O.NEW.KDLH.WC.Y.0014.211207T0000Z-211207T1000Z/
Northern Cook and Lake-Southern Lake-Southern Cook-
Including the cities of Isabella, Two Harbors, Silver Bay, 
and Grand Marais
407 PM CST Mon Dec 6 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Northern Cook and Lake, Southern Lake and Southern 
  Cook Counties. This includes the Tribal Lands of the Grand 
  Portage Reservation.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
4 follow-up statements
299 
WWUS43 KDLH 070135
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
735 PM CST Mon Dec 6 2021

MNZ011-019-037-071000-
/O.EXA.KDLH.WC.Y.0014.000000T0000Z-211207T1000Z/
North St. Louis-Central St. Louis-Carlton and South St. Louis-
Including the cities of Ely, Hibbing, and Duluth
735 PM CST Mon Dec 6 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...North St. Louis, Central St. Louis and Carlton and 
  South St. Louis Counties. This includes the Tribal Lands of 
  the Fond du Lac Band and the Bois Forte Band, Lake Vermilion 
  and, Nett Lake areas.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ012-020-021-071000-
/O.CON.KDLH.WC.Y.0014.000000T0000Z-211207T1000Z/
Northern Cook and Lake-Southern Lake-Southern Cook-
Including the cities of Isabella, Two Harbors, Silver Bay, 
and Grand Marais
735 PM CST Mon Dec 6 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST TUESDAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Northern Cook and Lake, Southern Cook and Southern 
  Lake Counties. This includes the Tribal Lands of the Grand 
  Portage Reservation.

* WHEN...Until 4 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
240 
WWUS43 KDLH 070809
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
209 AM CST Tue Dec 7 2021

MNZ011-012-019>021-037-071400-
/O.EXT.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/
North St. Louis-Northern Cook and Lake-Central St. Louis-
Southern Lake-Southern Cook-Carlton and South St. Louis-
Including the cities of Ely, Isabella, Hibbing, Two Harbors, 
Silver Bay, Grand Marais, and Duluth
209 AM CST Tue Dec 7 2021

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Central St. Louis, Northern Cook and Lake, North St. 
  Louis, Southern Cook, Southern Lake and Carlton and South St. 
  Louis Counties. This includes the Tribal Lands of the Fond du 
  Lac Band, the Grand Portage Reservation and the Bois Forte 
  Band, Lake Vermilion and, Nett Lake areas.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
661 
WWUS43 KDLH 071136
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
536 AM CST Tue Dec 7 2021

MNZ020-021-037-071245-
/O.CAN.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/
Southern Lake-Southern Cook-Carlton and South St. Louis-
Including the cities of Two Harbors, Silver Bay, Grand Marais, 
and Duluth
536 AM CST Tue Dec 7 2021

...WIND CHILL ADVISORY IS CANCELLED...

$$

MNZ011-012-019-071400-
/O.CON.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/
North St. Louis-Northern Cook and Lake-Central St. Louis-
Including the cities of Ely, Isabella, and Hibbing
536 AM CST Tue Dec 7 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 25 below 
  zero.

* WHERE...Central St. Louis, Northern Cook and Lake and North 
  St. Louis Counties. This includes the Tribal Lands of the Bois 
  Forte Band, Lake Vermilion and, Nett Lake areas.

* WHEN...Until 8 AM CST this morning.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
010 
WWUS43 KDLH 071352
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
752 AM CST Tue Dec 7 2021

MNZ011-012-019-071500-
/O.EXP.KDLH.WC.Y.0014.000000T0000Z-211207T1400Z/
North St. Louis-Northern Cook and Lake-Central St. Louis-
Including the cities of Ely, Isabella, and Hibbing
752 AM CST Tue Dec 7 2021

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

A few wind chills may still fall below -25F this morning, but
largely the threat is over.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Dec 6, 12:49 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 6, 12:49 PM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1249 PM CST Mon Dec 6 2021

.DISCUSSION...(Today through Sunday)
Issued at 402 AM CST Mon Dec 6 2021

Summary: The winter storm will move off to the east today, but
cold air and gusty winds will be prevalent causing blowing snow
today.

Plenty of things going on as a large winter storm exits the
region. A large dipole can be seen in the 3hr surface pressure
deltas with 5.5 mb rises over north central MN and 3 mb falls over
Lake Superior as of 4 am. This will result in strong winds today,
and blowing snow. The blowing snow will cause reductions in sfc
visibilities to 1 mile, perhaps even less. Since the snow has
decreased in intensity across MN, opted to replace the Winter
Storm Warnings with Winter Weather Advisories - mainly to
highlight the blowing snow as additional snowfall accumulations
should be less than an inch in most places. The exception to this
is along the South Shore where a gravity wave has set up and may
produce several inches of snow in Ashland and Bayfield counties
while lake effect processes will continue to pile the snow up in
Iron County. Kept the Blizzard in place through 6 am as webcams in
Grand Marais continue to look dicey with those strong winds. The
pressure gradient and CAA will amplify over the next several hours
and contributions from the North Shore pressure perturbation will
result in storm force winds over the waters of Lake Superior and
perhaps a short ways inland which may impact travel along Highway
61. Further, these winds combined with cold temperatures will
cause significant ice accretion on any vessels that happen to be
out on the Lake hence a Heavy Freezing Spray Warning has been
issued.

A non-diurnal temperature curve will occur today as CAA brings bitterly
cold temperatures with wind chills flirting with advisory
criteria tonight (close to -25F).

A warm front crosses Wednesday night bringing WAA and some light
precip which shouldn't amount to much and currently looks to be
only snow. On Thursday, the area warms up and may breach 32F.

Another winter storm appears to miss us to the south for the
weekend while a clipper brushes northern MN by the end of the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1205 PM CST Mon Dec 6 2021

MVFR ceilings and visibilities will be possible at HIB for the
next few hours partially due to blowing snow and also due to
scattered snow showers. HYR will see MVFR ceilings for the next
hour or so, but then expect skies to clear to VFR. At all other
terminals, VFR conditions are expected through the period, though
there may be some very brief MVFR conditions at times due to
blowing snow. Gusty winds today are expected to lighten up below
10 knots just after sunset this evening as high pressure moves
into the region overnight.

&&

.MARINE...
Issued at 1242 PM CST Mon Dec 6 2021

A Storm Warning remains in effect for portions of the North Shore
from Grand Portage to Grand Marais until 2pm this afternoon. For
the remainder of the area along the North Shore to the Twin Ports,
a Small Craft Advisory is in effect until 5pm this evening. The
Gale Warning over the Outer Apostle Islands will continue with a
Gale Warning and will likely be under a Small Craft Advisory later
this afternoon. Winds will continue to decrease through the day
and will continue to be out of the northwest. By early Tuesday
morning, winds will shift to the west at 10 to 15 knots with gusts
to near 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  12  -5  15   2 /   0   0   0   0
INL   4  -9  12  -5 /   0   0   0   0
BRD   6  -4  18   3 /   0   0   0   0
HYR  18  -7  16   2 /  20   0   0   0
ASX  24  -3  18   3 /  30  20   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 5 PM CST this afternoon for WIZ004.

MN...None.
LS...Gale Warning until 4 PM CST this afternoon for LSZ121-146>148-
     150.

     Small Craft Advisory until 6 PM CST this evening for LSZ142>145.

     Heavy Freezing Spray Warning until 2 PM CST this afternoon for
     LSZ140-141.

     Storm Warning until 2 PM CST this afternoon for LSZ140-141.

&&

DISCUSSION...Wolfe
AVIATION...JDS
MARINE...KSE
Hazardous weather outlook, Dec 6, 5:59 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
559 AM CST Mon Dec 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
559 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Snow will continue through late this afternoon for portions of
northwest Wisconsin, mainly in the snowbelt areas of Ashland and
Iron counties. Blowing snow will reduce visibility elsewhere due
to the gusty winds in place over the Northland. Winds will
gradually subside late this morning and this afternoon with a
corresponding improvement in visibility. Winter weather headlines
remain in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of accumulating snow is possible Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-071200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
559 AM CST Mon Dec 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong north and northwest winds will gradually weaken with time
today. The strongest wind gusts of 45 to 60 knots will be found
along the North Shore to Superior this morning. Storm, Heavy
Freezing Spray, and Gale Warnings have been issued. Small Craft
Advisories will likely be needed through tonight for most areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds may remain gusty for the Outer Apostle Islands on Tuesday
and Small Craft Advisories may be needed.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Dec 6, 10:46 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1046 AM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             4 W PROSIT              47.00N 92.71W
12/05/2021  E12.0 INCH       ST. LOUIS          MN   PUBLIC

            CORRECTS PREVIOUS SNOW REPORT FROM 4 W
            PROSIT. THIS REPORT IS IN THE WRONG LOCATION
            PLEASE DISREGARD. SHOULD BE CHERRY MN.

&&

BJH
Local storm report, Dec 6, 12:46 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1246 PM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             5 NNW GRAND MARAIS      47.82N 90.40W
12/06/2021  M20.1 INCH       COOK               MN   COCORAHS

&&
Local storm report, Dec 6, 12:47 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1247 PM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     SNOW             4 WSW NORTHWOODS BEACH  45.90N 91.48W
12/06/2021  E6.5 INCH        SAWYER             WI   TRAINED SPOTTER

            LOCATION APPROXIMATE. SNOWFALL ESTIMATED DUE
            TO DRIFTING.

&&

JDS
Local storm report, Dec 6, 3:30 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CST MON DEC 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             4 NW NAMEKAGON          46.26N 91.09W
12/06/2021  E6.5 INCH        BAYFIELD           WI   TRAINED SPOTTER

&&

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 7:11 PM CSTGale WarningDLH19 hr
Dec 5, 7:11 PM CSTSmall Craft AdvisoryDLH3 hr
Dec 6, 12:21 AM CSTWinter Weather AdvisoryDLHAitkin, Carlton, Cass, Cook, Crow Wing, Itasca and 4 more16 hr
Dec 6, 1:06 AM CSTStorm WarningDLH13 hr
Dec 6, 2:39 AM CSTHeavy Freezing Spray WarningDLH11 hr
Dec 6, 12:38 PM CSTSmall Craft AdvisoryDLH4 hr
Dec 6, 4:13 PM CSTSmall Craft AdvisoryDLH18 hr

Nearby

Wind Chill Advisories in Minnesota, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.